Alanine transaminase and hemoglobin appear to predict the occurrence of antituberculosis medication hepatotoxicity; findings and implications in Botswana
Rwegerera, Godfrey Mutashambara
PublisherTaylor & Francis. www.tandfonline.com
MetadataShow full item record
Objective: Tuberculosis (TB) remains a global health problem, with medications having adverse effects including drug-induced hepatotoxicity. We determined the prevalence of anti-tuberculosis drug-induced hepatotoxicity and associated risk factors. Methods: Retrospective cross-sectional study in Botswana including TB patients admitted from 1 June 2017 to 30 June 2018. Anti-TB drug-induced hepatotoxicity was categorized according to WHO criteria whereas causality assessment was made according to the updated Roussel Uclaf Causality Assessment Method (RUCAM) scale. The association between hepatotoxicity and included variables was undertaken by binary logistic regression. Results: Out of 112 patient files, 15 (13.4%) developed hepatotoxicity after an average of 20.4 days from the start of treatment. Grade 3 and 4 hepatotoxicity was found in 66.7% of the cases. According to the updated RUCAM tool, 86.7% of patients were categorized as having possible anti-TB-associated hepatotoxicity. Patients with elevated baseline alanine transaminase (ALT) were more likely to develop hepatotoxicity (OR = 3.484, 95% CI = 1.02–11.90). Patients with normal hemoglobin (Hb ≥ 12 g/dl) were also more likely to develop hepatotoxicity (OR = 4.413, 95% CI = 1.160–14.8). Conclusion: Overall, normal hemoglobin and elevated baseline ALT levels were significantly associated with anti-TB drug-induced hepatotoxicity. Additional research is needed to explore this association further.